Doctor insights on:
I am a woman aged 53. My LDL is 5.6 and triglycerides is 1.2 and HDL is 2.3 mmol/l. Would you advice me to take lovastatins?
Maybe (not) . . .: I don't know enough about you. 1st, calculate your 10yr risk for heart attack (http://cvdrisk.Nhlbi.Nih.Gov/calculator.Asp). If your risk <10%, then focus on TLC (therapeutic lifestyle changes: http://www.Nhlbi.Nih.Gov/health/public/heart/chol/chol_tlc.Pdf) to achieve goal LDL <4.1mmol/l (160mg/dl). If risk >20%, then yes, statins are indicated to achieve goal LDL <2.6mmol/l (100mg/dl). ...Read more
Yes: Any drug in this class "statins", used for high cholesterol, can have side effects. Even a usual dose can cause liver inflammation, muscle inflammation and muscle weakness. In general, these are safe and effective drugs- on the market for a long time. Monitoring by your doctor is important for both safety and efficacy. ...Read more
MANY....: Statin drugs such as Mevacor (lovastatin) are way overprescribed &cause muscle weakness, cramps, and weakness, but also cause joint pain, mental slowing, depression, aggressive behavior, and are now implicated in causing cancers, alzheimers, parkinsons disease. Be sure you are taking coq10 100-200mg a day while on a med like this. Read "the great cholesterol con". Huge controversy that most don't know about. ...Read more
Mevacor (lovastatin): See: http://www.drugs.com/sfx/mevacor-side-effects.htmlGet a more detailed answer ›